Advertisement

Existence and uniqueness of solution of a continuous flow bioreactor model with two species

  • M. CrespoEmail author
  • B. Ivorra
  • A. M. Ramos
Original Paper

Abstract

In this work, we perform the mathematical analysis of a coupled system of two reaction–diffusion–advection equations and Danckwerts boundary conditions, which models the interaction between a microbial population (e.g., bacterias) and a diluted substrate (e.g., nitrate) in a continuous flow bioreactor. This type of bioreactor can be used, for instance, for water treatment. First, we prove the existence and uniqueness of solution, under the hypothesis of linear reaction by using classical results for linear parabolic boundary value problems. Next, we prove the existence and uniqueness of solution for some nonlinear reactions by applying Schauder Fixed Point Theorem and the theorem obtained for the linear case. Results about the nonnegativeness and boundedness of the solution are also proved here.

Keywords

Existence Uniqueness Reaction–diffusion–advection Nonlinear parabolic system Bioreactor 

Notes

Acknowledgments

This work was carried out thanks to the financial support of the Spanish “Ministry of Economy and Competitiveness” under project MTM2011-22658; the research group MOMAT (Ref. 910480) supported by “Banco Santander” and “Universidad Complutense de Madrid”; and the “Junta de Andalucía” and the European Regional Development Fund through project P12-TIC301.

References

  1. 1.
    Antonsev, S.N., Díaz, J.I., Shmarev, S.: Progress in Nonlinear Differential Equations and Their Applications. Energy methods for free boundary problems: applications to nonlinear PDEs and fluid mechanics. Birkhäuser, Boston (2002)Google Scholar
  2. 2.
    Bailey, J.E., Ollis, D.F.: Biochemical Engineering Fundamentals. McGraw-Hill, New York (1986)Google Scholar
  3. 3.
    Ballyk, M., Dung, L., Jones, D.A., Smith, H.L.: Effects of random motility on microbial growth and competition in a flow reactor. SIAM J. Appl. Math. 59(2), 573–596 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bello, J.M., Ivorra, B., Ramos, A.M., Rapaport, A.: Bioreactor shape optimisation. Modeling, simulation, and shape optimization of a simple bioreactor for water treatment. In: 7th STIC & Environnement, p. 344 (2011) (transvalor—Presses des Mines)Google Scholar
  5. 5.
    Brezis, H.: Functional Analysis. Sobolev Spaces and Partial Differential Equations. Universitext. Springer, New York (2010)CrossRefGoogle Scholar
  6. 6.
    Dramé, A.K.: A semilinear parabolic boundary-value problem in bioreactors theory. Electron. J. Differ. Equ. (EJDE) (electronic only) (2004)Google Scholar
  7. 7.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics. American Mathematical Society, New York (2010)Google Scholar
  8. 8.
    Friedman, A.: Partial Differential Equations of Parabolic Type. Prentice Hall, London (1964)Google Scholar
  9. 9.
    Gelfand, I.M., Shilov, G.E.: Generalized Functions: Properties and Operations. Academic Press, New York (1964)Google Scholar
  10. 10.
    Harmand, J., Rapaport, A., Trofino, A.: Optimal design of interconnected bioreactors: new results. AIChE J. 49(6), 1433–1450 (2003)CrossRefGoogle Scholar
  11. 11.
    Kung, C.M., Baltzis, B.C.: The growth of pure and simple microbial competitors in a moving distributed medium. Math. Biosci. 111(2) (1992)Google Scholar
  12. 12.
    Ladyzhenskaîa, O.A., Solonnikov, V.A., Ural’tseva, N.N.: Linear and Quasi-Linear Equations of Parabolic Type. American Mathematical Society, New York (1968) (translations of mathematical monographs)Google Scholar
  13. 13.
    Lauffenburger, D., Aris, R., Keller, K.H.: Effects of random motility on growth of bacterial populations. Microb. Ecol. 7(3), 207–227 (1981)CrossRefGoogle Scholar
  14. 14.
    Lauffenburger, D., Calcagno, P.B.: Competition between two microbial populations in a nonmixed environment: effect of cell random motility. Biotechnol. Bioeng. 25(9), 2103–2125 (1983)CrossRefGoogle Scholar
  15. 15.
    Lieberman, G.M.: Intermediate schauder theory for second order parabolic equations. IV. Time irregularity and regularity. Differ. Integral Equ. 5(6), 1219–1236 (1992)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Lions, J.L.: Sur les problèmes mixtes pour certains systèmes paraboliques dans les ouverts non cylindriques. Ann. l’inst. Fourier 7, 143–182 (1957)CrossRefzbMATHGoogle Scholar
  17. 17.
    Lions, J.L.: Contrôle optimal de systèmes governés par des équations aux dérivées partiales (1968)Google Scholar
  18. 18.
    Lions, J.L., Magenes, E.: Non-Homogeneous Boundary value Problems and Applications, vol. I (1972)Google Scholar
  19. 19.
    Pao, C.V.: Nonlinear Parabolic and Elliptic Equations. FEMS Symposium. Plenum Press, New York (1992)Google Scholar
  20. 20.
    Pao, C.V., Ruan, W.H.: Positive solutions of quasilinear parabolic systems with nonlinear boundary conditions. J. Math. Anal. Appl. 333(1), 472–499 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Qiu, Z., Wang, K., Zou, Y.: The asymptotic behavior of flowreactor models with two nutrients. Math. Comput. Model. 40(56), 465–479 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ramos, A.M.: Introducción al Análisis Matemático del Método de Elementos Finitos. Editorial Complutense, Madrid (2012)Google Scholar
  23. 23.
    Rapaport, A., Harmand, J., Mazenc, F.: Coexistence in the design of a series of two chemostats. Nonlinear Anal. Real World Appl. 9(3), 1052–1067 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Shangerganesh, L., Balachandran, K.: Existence and uniqueness of solutions of predator-prey type model with mixed boundary conditions. Acta Appl. Math. 116(1), 71–86 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Smith, H.L., Waltman, P.: The theory of the chemostat. In: Cambridge Studies in Mathematical Biology, vol. 13. Cambridge University Press, Cambridge (1995)Google Scholar
  26. 26.
    Teschl, G.: Graduate Studies in Mathematics. Ordinary differential equations and dynamical systems. American Mathematical Society, New York (2012)Google Scholar
  27. 27.
    Water Treatment: Principles and Practices of Water Supply Operations Series. American Water Works Association, New York (2003)Google Scholar
  28. 28.
    Wen, C.Y., Fan, L.T.: Models for Flow Systems and Chemical Reactors. Chemical Processing and Engineering. Dekker, New York (1975)Google Scholar

Copyright information

© Springer-Verlag Italia 2015

Authors and Affiliations

  1. 1.Departamento de Matemática Aplicada, Instituto de Matemática InterisciplinarUniversidad Complutense de MadridMadridSpain

Personalised recommendations